Extreme Cold/Wind Chill, Towner
- When
- January 16, 10:05 AM CST to January 17, 12:00 PM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Clouds moved out of the Devils Lake region during the morning hours of the 16th, which allowed temperatures to drop into the 20 below to 25 below zero range. With steady winds around 10 mph, wind chill readings dipped to 40 below to 50 below zero.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Clouds moved out of the Devils Lake region during the morning hours of the 16th, which allowed temperatures to drop into the 20 below to 25 below zero range. With steady winds around 10 mph, wind chill readings dipped to 40 below to 50 below zero. Later that night into the morning of the 17th, temperatures dropped to the 20 below to 35 below zero range across the entire area. Combined with steady winds of 5 to 10 mph, wind chill readings dipped into the 40 below to 50 below zero range again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 16, 7:01 AM CST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CST SAT JAN 16 2016
.UPDATE...
ISSUED AT 700 AM CST SAT JAN 16 2016
NO CHANGES AT THIS UPDATE.
&&
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 344 AM CST SAT JAN 16 2016
WATER VAPOR LOOP INDICATED AN UPPER LOW NEAR THE MAN/ONTARIO BORDER.
UPPER LOW FORECAST TO MOVE OVER LS BY SUN MORNING. LOW MOVES TO OFF
THE NEW ENGLAND COAST AND OPENS UP BY 12Z TUE. UPPER LEVEL RIDGE
OVER THE WEST COAST WILL GET KNOCKED DOWN WITH SHORT WAVES MOVING
INTO THE WEST COAST. UPPER LEVEL RIDGE EXPECTED TO MOVE INTO THE
FORECAST AREA BY THE END OF THE PERIOD WITH A SHORT WAVE UPSTREAM.
FOG LOOP INDICATED A MOSTLY CLOUDY SKY OVER EASTERN ND AND A MOSTLY
CLEAR SKY MN SIDE. CLOUDS WERE MOVING SOUTHEAST ABOUT 20 TO 25
KNOTS. MODEL CROSS SECTION INDICATES A FAIR AMOUNT OF RH OVER THE
AREA EITHER AT LOW LEVELS OR ALOFT THROUGH 84 HOURS. BEST CHANCE FOR
A CLEAR SKY WILL BE MON MORNING. MID AND HIGH LEVEL CLOUDS MOVE IN
FROM THE WEST MON NIGHT.
A POTENTIAL PROBLEM OS WITH WATER VAPOR LOOP/FOG LOOP INDICATING AN
EASTERN FLOW OVER CENTRAL CANADA OR NORTH OF MAN/ONTARIO UPPER
LOW. FLOW REGIME MAY WRAP CLOUDS WEST AND SOUTH AND INTO THE AREA
FOR TONIGHT AND REST OF THIS PERIOD AND MAY CREATE PROBLEMS WITH
TEMP FORECAST.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 344 AM CST SAT JAN 16 2016
FOR TUE THROUGH FRI...EXPECT A MODERATING TREND WITH MUCH WARMER AIR
THAN WE HAVE SEEN IN RECENT DAYS. MODELS ARE IN GOOD AGREEMENT WITH
THE COLDEST AIR MOVING WELL EAST OF THE AREA AND RIDGING BUILDING TO
OUR WEST LATE IN THE PERIOD. THERE WILL BE A SHORTWAVE AND SOME
LIGHT SNOW TUE INTO TUE NIGHT...OTHERWISE EXPECT A DRY PERIOD WITH
NO MAJOR STORMS ON THE HORIZON.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 700 AM CST SAT JAN 16 2016
FOG LOOP/SURFACE OBS INDICATE A TRAILING EDGE OF A CLOUD BAND
EXTENDED FROM BETWEEN ROX AND HCO TO NORTHWEST OF CARRINGTON ND.
LEADING EDGE WAS DIFFICULT TO SEE BUT EXTENDED FROM VWU TO FSE TO
GWINNER ND. CLOUDS WERE MOVING SOUTHEAST ABOUT 20-25 KNOTS. A CLEAR
SKY FOLLOWED THE CLOUD BAND. ANOTHER CLOUD BAND COVERED ABOUT THE
SOUTHWEST HALF OF ND. EXPECT CLEARING TO CONTINUE FOR TODAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 3 PM CST SUNDAY FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...WIND CHILL ADVISORY UNTIL 3 PM CST SUNDAY FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
UPDATE...HOPPES
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPPESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 502 AM CST SAT JAN 16 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 502 AM CST SAT JAN 16 2016 ...WIND CHILL ADVISORY IN EFFECT UNTIL 3 PM CST SUNDAY FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ARCTIC AIR AND WIND WILL MAKE FOR WIND CHILLS OF 25 TO 40 BELOW ZERO FOR TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. WIND CHILL ADVISORIES ARE IN EFFECT. EXPECT WIND CHILLS OF 25 TO 40 BELOW ZERO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOW WIND CHILLS OF 25 TO 40 BELOW ZERO WILL LIKELY CONTINUE THROUGH MONDAY MORNING FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. ALSO LOW WIND CHILLS WILL BE POSSIBLE FOR MONDAY NIGHT AND TUESDAY MORNING FOR MUCH OF THE RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
18 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 608228, 608229, 608230, 608231, 608232, 608233, 608234, 608235, 608236, 608237, 608238, 608239, 608240, 608241, 608242, 608243, 608244, 608245.